Tardive Dyskinesia

Discussion in 'Fibromyalgia Main Forum' started by starmom, Apr 17, 2006.

  1. starmom

    starmom New Member

    How many of us have heard of htis?

    It is a side effect of many psychotropic meds. It can come on suddenly, or sometimes slowly. This is my understanding. My son had this with a med.

    It is jerking or spasming without control. VERY different from restless legs. The big issue with tardive dysk. is that it usually goes away if you catch it VERY soon, but it the meds causing it are administered long term, the twitches and jerks will last. Sometimes the jerkings, etc... becomes permanent.

    This is NOT to scare. Just to be aware!!! We had NO idea that this could happen to our son. 3 doses of the med, and BAM! There the TD was. We got lucky b/c I insisted on another med. Refused to give him anymore. A friend with similar problems followed docs advice that it would "go away" and now, 2 years after they stopped the meds her child still has TD. Probably for good.

    This is one reason to make sure you and your doc and pharmacist know your meds and TALK! docs hate to talk around hear, but I pay them, ya know?

    Not to offend anyone, just for info!

    Susie
  2. Meghanne

    Meghanne New Member

    When I was on anti-psychotic drugs, I would self monitor by doing the finger tapping, pointer finger to thumb repeatedly, while watching my face in the mirro for any tics. This is one of the ways doc check for Tardive Diskensia. It can be reversed, so it doesn't hurt to keep an eye on it.

    Trish